MAUDE Adverse Event Report: ETHICON INC. SURGICEL NU-KNIT 1INX3.5IN(2.5CMX8.9CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL NU-KNIT 1INX3.5IN(2.5CMX8.9CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1941
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Adhesion(s) (1695); Pneumothorax (2012); Fluid Discharge (2686)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).H6.Component code: g07002 - device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? what are the name and date of index surgical procedure? what were the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.Was there any intraoperative concurrent use of other products? what is the product code and lot number of the surgicel? what was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? where was the surgicel used (on what tissue)? how much surgicel was used during the procedure? was the surgicel product left in place? was the excess irrigated and removed? product code and lot number of the prolene suture? what is the alleged deficiency of the prolene suture? did the prolene suture cause or contribute to the complications/recurrence that the patient experienced that led to a reoperation? did the prolene suture cause or contribute to the adhesions? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? 20.What were current symptoms following the index surgical procedure? onset date? has any surgical or medical intervention been performed? what is physician¿s opinion as to the cause of or contributing factors to this event? was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative event? what is the patient¿s current status? what is the users experience w/ surgicel powder and other hemostatic agents? event related to mw # 2210968-2023-10281.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and absorbable hemostat was used.The patient, a 54 year old male, with a history of treatment for pulmonary tuberculosis.Thoracic pain examination revealed third-degree right pneumothorax on chest x-ray, and chest tube drainage was performed.Preoperative ct showed atelectasis in the right upper lobe due to sequelae of pulmonary tuberculosis, and numerous bullae were present.During the surgery, adhesions were removed as much as possible, and a leak was found from the bulla between the upper and lower lobes.The bulla was opened, and a diagnosis was made that the bulla was based on the upper lobe, and it was decided to suture it because of the adhesions and proximity to the central side.Free mediastinal fat was filled into the incised bulla, and the fat was used as a pledget and sutured with a 4-0 suture.Pleural covering was performed using oxidized cellulose due to severe emphysematous changes throughout the patient.The postoperative course was uneventful, and the patient was discharged on the 8th postoperative day, but recurrence was observed on the 15th postoperative day, and a second surgery was performed.No leakage was observed from the suture site where the previous surgery was performed.A leak was observed in the right lower lobe between the adhesions between the chest wall and the diaphragm, and the patient was closed with sutures.A leak test was performed again, and a leak was found from the surrounding pleura, which was sutured.Furthermore, a pin hole was observed in the pleura of the mesophyllum.It was determined that the upper lobe was firmly adherent to the mediastinal superior vena cava, so adhesions were not removed, and the free fat was sutured to the surrounding pleura.The postoperative course passed without any leakage.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information: a2.Patient age at the time of event, a2.Age unit additional information was requested, and the following was obtained: 1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure?=> 54 year old male we couldn't get any further information because it is difficult to meet the surgeon.The following information was requested, but unavailable: 2.What are the name and date of index surgical procedure? 3.What were the diagnosis and indication for the index surgical procedure? 4.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? 5.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.6.Was there any intraoperative concurrent use of other products? 7.What is the product code and lot number of the surgicel? 8.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 9.Where was the surgicel used (on what tissue)? 10.How much surgicel was used during the procedure? 11.Was the surgicel product left in place? was the excess irrigated and removed? 12.Product code and lot number of the prolene suture? 13.What is the alleged deficiency of the prolene suture? 14.Did the prolene suture cause or contribute to the complications/recurrence that the patient experienced that led to a reoperation? 15.Did the prolene suture cause or contribute to the adhesions? 16.On what tissue was the suture used? 17.What was the tissue condition (normal, thin, calcified, fragile, diseased)? 18.Please describe any medical/surgical intervention required for this suture event including dates and results.19.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? 20.What were current symptoms following the index surgical procedure? onset date? 21.Has any surgical or medical intervention been performed? 22.What is physician¿s opinion as to the cause of or contributing factors to this event? 23.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative event? 24.What is the patient¿s current status? 25.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL NU-KNIT 1INX3.5IN(2.5CMX8.9CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18418337
Report Number2210968-2023-10282
Device Sequence Number6883878
Product Code LMG
UDI-Device Identifier10705031002968
UDI-Public10705031002968
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1941
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2023
Supplement Date Received by Manufacturer02/08/2024
02/21/2024
Initial Report FDA Received Date12/29/2023
Supplement Report FDA Received Date02/14/2024
02/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexUnknown